Three people died of suspected heroin overdoses in Greater Bendigo in two weeks

TAKE CARE: A warning leaflet attached to Bendigo Community Health Services' Needle Syringe Program packs.

TAKE CARE: A warning leaflet attached to Bendigo Community Health Services' Needle Syringe Program packs.

UPDATE: 4pm POLICE are wary of a toxic cocktail of drugs circulating Bendigo’s streets, with three people dying over the past two weeks following suspected heroin overdoses. 

Superintendent Darren Franks said a number of recent overdoses involved users taking multiple substances, in addition to heroin. 

And while police said it was unclear if a ‘bad batch’ of heroin caused the deaths – toxicology reports are six weeks away – Superintendent Franks said most drugs were mixed by “unqualified people”. 

“They (drug producers and dealers) don't care about the end user and they are mixed up with chemicals that no one knows about and they are just handed out willy-nilly for a few dollars,” he said

Bendigo Community Health Services have attached a warning leaflet to the Needle Syringe Program packs distributed from some of their Bendigo-based sites.

DRUG ISSUE: Superintendent Darren Franks said a number of recent overdoses involved users taking multiple substances, in addition to heroin.

DRUG ISSUE: Superintendent Darren Franks said a number of recent overdoses involved users taking multiple substances, in addition to heroin.

The warning, placed on packs just over a week ago, states: “We have been made aware there is a bad batch of drugs circulating in the Bendigo area. Please show caution. Your health and welfare is important to us.” 

Local MICA paramedic Chris Dickson said most drugs made patient care unpredictable, but that “everybody deserved an ambulance”.

DRUG STATS: Historical drug-related data in the Bendigo region. Source: Crime Statistics Agency.

DRUG STATS: Historical drug-related data in the Bendigo region. Source: Crime Statistics Agency.

“Unfortunately with these types of jobs it can be prevented,” he said.

“It is disappointing if we're tied up with one of these jobs (drug overdose) and a cardiac arrest is going off and we're not able to get a resource to it.”

BCHS nurse practitioner in addiction Cameron Cail said it was “absolutely horrible” for the families involved in an overdose, and urged those close to a user to contact community services.

BCHS facilitated in the prescription of Naloxone – a medication used to reduce the effects of opioids like heroin. 

“It (Naloxone) makes it less likely that an overdose can turn into death,” he said. 

EARLIER THREE people have died in Greater Bendigo over the past two weeks following suspected heroin overdoses, with police concerned the number could grow.

Superintendent Darren Franks said a number of recent overdoses involved users taking multiple substances, in addition to heroin. 

“Sadly, three people have already lost their lives and we’re concerned that number could grow,” Superintendent Franks said.

OVEROSE: Three people in Greater Bendigo have died of suspected heroin overdoses in the past two weeks, police say.

OVEROSE: Three people in Greater Bendigo have died of suspected heroin overdoses in the past two weeks, police say.

“Drugs such as heroin are manufactured by criminals with absolutely no regard for the safety of the people who take them.

“It’s important that people realise they’re putting themselves in danger every time they take drugs - this is a completely avoidable risk.”

Superintendent Franks said while investigations into the trafficking of heroin in the region were ongoing, police are urging people to beware the inherent risks in taking illicit substances.

Police will prepare reports for the coroner in regards to the recent deaths of two men and one woman.

Anyone who witnesses or experiences an adverse reaction to drugs should not hesitate to contact triple zero (000), Superintendent Franks said.

Anyone with information about drug trafficking in the Bendigo region should contact Crime Stoppers on 1800 333 000.

Smartphone
Tablet - Narrow
Tablet - Wide
Desktop